Alabama, 2004

Hail and Damaging Wind in Alabama, April 7, 2004

April 7, 2004 · NWS BMX · 2 events in 1 county or zone

A line of severe thunderstorms moved across northern Montgomery County. These storms produced hail up to the size of pennies along the path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of severe thunderstorms moved across northern Montgomery County. These storms produced hail up to the size of pennies along the path. Several trees were also blown down across northern Montgomery County associated with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 7, 8:51 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 7, 8:51 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
951 PM CDT WED APR 7 2004

.SHORT TERM...POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS WITH
HEAVY RAINFALL IS THE MAIN FORECAST CONCERN TONIGHT.

AT 945 PM CDT...NO WARNINGS WERE IN EFFECT AS A LARGE AREA OF
SHOWERS AND THUNDERSTORMS FROM DEMOPOLIS TO TALLEDEGA HAVE
GENERALLY WEAKENED.  THE ATMOSPHERE HAS MOISTENED OVER ALL BUT FAR
EAST ALABAMA AS DEWPOINTS HAVE QUICKLY JUMPED INTO THE THE UPPER
50S AND LOWER 60S.

THINK THAT ANY SEVERE THUNDERSTORM POTENTIAL FOR THE REST OF TONIGHT
WILL BE ON THE SOUTHERN EDGE OF THE LARGE AREA OF SHOWERS AND
THUNDERSTORMS WHERE THE AIRMASS IS MOST UNSTABLE...MAINLY SOUTH OF
A DEMOPOLIS TO MONTGOMERY TO EUFAULA LINE.  LARGE HAIL AND HEAVY
RAINFALL ARE THE MAIN CONCERNS.  WILL REMOVE SUMTER...GREENE...
HALE...AND BIBB COUNTIES FROM THE WATCH SHORTLY AS THE ATMOSPHERE
HAS STABILIZED CONSIDERABLY IN THESE LOCATIONS.

OTHERWISE...THE REST OF THE AREA CAN EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS THROUGHOUT THE NIGHT.  MOST PLACES SHOULD GET
SOME RAINFALL.  PATCHY FOG MAY DEVELOP LATE BUT NOT EXPECTING IT
TO BE WIDESPREAD.  OVERNIGHT LOW TEMPERATURES LOOK GOOD.

.UPDATE...WILL REMOVE SUMTER...GREENE...HALE...AND BIBB FROM
THE SEVERE THUNDERSTORM WATCH.  ALSO...WILL INCREASE RAIN CHANCES
SLIGHTLY AND ADJUST WEATHER TONIGHT.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 77 52 79 54 / 90 30 00 00
MONTGOMERY 58 78 53 80 55 / 60 30 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL MIDNIGHT CDT ROUGHLY SOUTH OF A DEMOPOLIS TO CLANTON
LINE AND WEST OF INTERSTATE 65.
&&

MBS/91
Hazardous weather outlook, Apr 7, 12:20 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED APR 07 2004

ALZ011>015-017>050-072015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS ALONG WITH SOME ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND
ESPECIALLY TONIGHT.  THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING AND POSSIBLY SOME SMALL
HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

In the hours before

Local storm report, Apr 7, 7:25 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
825 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     WIND DAMAGE      9 N BOLIGEE             32.88N 88.08W
04/07/2004                   GREENE             AL   PUBLIC
            TREES DOWN ALONG AL HWY 39 IN MT HEBRON

0805 PM     HAIL             SELMA                   32.42N 87.03W
04/07/2004                   DALLAS             AL   PUBLIC
            PENNY SIZE HAIL IN SELMA

0805 PM     WIND DAMAGE      SELMA                   32.41N 87.03W
04/07/2004                   DALLAS             AL   PUBLIC
            ROOF BLOWN OFF SHED IN SELMA
Local storm report, Apr 7, 7:59 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
859 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     WIND DAMAGE      13 NE GREENSBORO        32.86N 87.46W
04/07/2004                   HALE               AL   EMA
            TREES DOWN ALONG AL HWY 25 NEAR WATEROAK.

0805 PM     HAIL             3 N BRENT               32.97N 87.18W
04/07/2004                   BIBB               AL   PUBLIC
            MARBLE SIZE HAIL 3 NW OF BRENT

0835 PM     HAIL             BILLINGSLEY             32.66N 86.70W
04/07/2004                   AUTAUGA            AL   SPOTTER
            HALF INCH HAIL

0855 PM     HAIL             12 SW BILLINGSLEY       32.56N 86.89W
04/07/2004                   AUTAUGA            AL   PUBLIC
            GOLFBALL SIZE HAIL IN JONES
Local storm report, Apr 7, 7:59 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
859 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     WIND DAMAGE      13 NE GREENSBORO        32.86N 87.46W
04/07/2004                   HALE               AL   EMA
            TREES DOWN ALONG AL HWY 25 NEAR WATEROAK.

0805 PM     HAIL             3 N BRENT               32.97N 87.18W
04/07/2004                   BIBB               AL   PUBLIC
            MARBLE SIZE HAIL 3 NW OF BRENT

0835 PM     HAIL             BILLINGSLEY             32.66N 86.70W
04/07/2004                   AUTAUGA            AL   SPOTTER
            HALF INCH HAIL

0820 PM     HAIL             12 SW BILLINGSLEY       32.56N 86.89W
04/07/2004                   AUTAUGA            AL   PUBLIC
            GOLFBALL SIZE HAIL IN JONES
Local storm report, Apr 7, 8:16 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
916 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             CENTREVILLE             32.96N 87.13W
04/07/2004                   BIBB               AL   EMA
            PENNY SIZE HAIL

0909 PM     HAIL             3 SE CLANTON            32.81N 86.58W
04/07/2004                   CHILTON            AL   EMA
            DIME SIZE HAIL
Special weather statement, Apr 7, 8:52 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
952 PM CDT WED APR 7 2004

ALZ030>032-034-080330-
BIBB-GREENE-HALE-SUMTER-

...COUNTIES CLEARED FROM SEVERE THUNDERSTORM WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #51...
  BIBB            GREENE          HALE            SUMTER

ALZ033-035-039>042-080330-
AUTAUGA-CHILTON-DALLAS-LOWNDES-MARENGO-PERRY-

...COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH...

THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #51...
  AUTAUGA         CHILTON         DALLAS          LOWNDES
  MARENGO         PERRY
Local storm report, Apr 7, 10:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1150 PM CDT WED APR 7 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HAIL             PRATTVILLE              32.47N 86.45W
04/07/2004                   AUTAUGA            AL   SPOTTER
            PENNY HAIL

1123 PM     HAIL             PRATTVILLE              32.46N 86.46W
04/07/2004                   AUTAUGA            AL   EMA
            GOLF BALL HAIL

1126 PM     HAIL             PRATTVILLE              32.47N 86.45W
04/07/2004                   AUTAUGA            AL   EMA
            QUARTER HAIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
April 7, 10:54 PM CST to 11:40 PM CST
Where
Montgomery County, Montgomery
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.383, -86.300

Thunderstorm Wind, Montgomery

When
April 7, 10:54 PM CST to 11:40 PM CST
Where
Montgomery County, Montgomery
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
32.383, -86.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390641, 5390642.